Tornadoes · United States · Colorado · 2009

EF0 tornado, Pierce to Nunn, Colorado, June 22, 2009

From Pierce to Nunn, this EF0 tornado ran 0.1 miles across Weld County on June 22, 2009, touching down at 9:47 PM MDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
June 22, 2009
Touchdown
9:47 PM MDT (03:47 UTC)
Path length
0.1 miles (0.2 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Weld County
Touchdown point
40.630, -104.830
Lift-off point
40.630, -104.830
Record number
0906222147-01

What the Weather Service recorded

Severe thunderstorms produced large hail across Boulder, Larimer and Weld Counties. Hail up to 2 inches in diameter was observed in Boulder County. Crop damage was observed near Wellington. Very heavy rain produced flash flooding in parts of Fort Collins, Laporte, Livermore and Wellington. Two weak tornadoes also touched down.

A small tornado touched down but did no damage.

A small tornado touched down but did no damage.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

Issued (UTC)ExpiredProductOffice
02:51 UTC03:45 UTCSevere Thunderstorm WarningBOU
03:34 UTC06:30 UTCFlash Flood WarningBOU
03:44 UTC04:45 UTCSevere Thunderstorm WarningBOU
03:54 UTC04:45 UTCTornado WarningBOU
04:24 UTC05:00 UTCTornado WarningBOU
04:32 UTC05:04 UTCSevere Thunderstorm WarningBOU
04:57 UTC05:45 UTCSevere Thunderstorm WarningBOU
05:57 UTC06:13 UTCSevere Thunderstorm WarningBOU
20:51 UTC03:00 UTCSevere Thunderstorm WatchBOU

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 01:02 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at Jun 22, 1:30 PM MDT, 8 hours 17 minutes earlier.

Area forecast discussion, Jun 22, 1:30 PM MDT, 8 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
130 PM MDT MON JUN 22 2009

.SHORT TERM...DRY SOUTHWEST FLOW ALOFT WILL BE OVER THE AREA TONIGHT
AS A RIDGE STRENGTHENS OVER THE SOUTHERN CENTRAL PLAINS. A VERY WEAK
UPPER FEATURE WILL MOVE OVER NORTHERN CO THIS EVENING WHICH MAY BE
STRONG ENOUGH TO ALLOW ISOLATED CONVECTION OVER THE NORTHERN
PLAINS...HAVE ADDED A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS.
SHOULD BE A MILD NIGHT TONIGHT WITH 700 MB TEMPERATURES INCREASING 2
TO 4 DEGREES FROM LAST NIGHT AND A SLIGHT INCREASE IN HIGH CLOUDS.
THE UPPER RIDGE WILL CONTINUE TO BUILD TOMORROW WITH THE UPPER FLOW
BECOMING A LITTLE MORE SOUTHERLY. THIS WILL ALLOW MOISTURE TO BE
PULLED UP FROM THE SOUTHWEST. GOOD UPWARD QG VERTICAL VELOCITIES
OVER THE STATE TOMORROW COMBINED WITH A WEAK BOUNDARY MOVING SOUTH
FROM WYOMING WILL RESULT IN A MOISTENING UPSLOPE FLOW BY THE
AFTERNOON. NAM SHOWING MORE UNSTABLE AIR MOVING IN FROM THE
EAST...CAPES OF 1700-2500 J/KG OVER THE EASTERN PLAINS AND 600-800
ELSEWHERE. HAVE KEPT IN THE 20-30 POPS FOR THE FORECAST AS THE RIDGE
CONTINUES TO BUILD AND BELIEVE MOST OF THE ACTIVITY WILL BE TO OUR
NORTH AND EAST. TEMPERATURES TUESDAY WILL BE ABOUT THE SAME AS TODAY
AS 700 MB TEMPS INCREASE A DEGREE OR TWO...HOWEVER CLOUD COVER WILL
HELP MODERATE THIS CHANGE.

.LONG TERM...TUESDAY NIGHT THROUGH THURSDAY A WEAK SOUTHERLY FLOW
ALOFT WILL BE OVER COLORADO...WITH THE RIDGE OF HIGH PRESSURE OVER
THE CENTRAL PLAINS AND A PACIFIC TROF OFF THE SRN CA COAST.
SUBTROPICAL MOISTURE EMBEDDED IN THE FLOW IS STILL PROGGED TO
MIGRATE INTO WRN AND NRN CO THROUGH THAT TIME.  SOUNDINGS INDICATE
SUFFICIENT INSTBY ALG THE URBAN CORRIDOR (GENERALLY 600-1100 J/KG)
FOR THUNDERSTORMS EACH AFTERNOON AND EVENING.  OVER THE NERN PLAINS
...HIGHER CAPES BUT MORE CIN AS WELL.  CURRENT POPS OF 20 PERCENT
LOOK GOOD NO ADJUSTMENTS THERE.  THE PATTERN CHANGES ON FRIDAY AS
THE FLOW ALOFT BECOMES MORE WSWLY.  THE PACIFIC TROF IS PROGGED TO
LIFT ACROSS COLORADO FRIDAY NIGHT.  THERE MAY BE A BETTER CHANCE OF
PCPN AT THAT TIME WITH SOME WEAK QG ASCENT ASSOCIATED WITH THE TROF
ALONG WITH SOME MID LEVEL COOLING.  ON SATURDAY IT LOOKS LIKE A
DRIER WLY FLOW OVER CO WITH A RIDGE STRETCHING ACRS THE SRN HALF OF
THE CONTINENTAL U.S.  THE GFS THEN STARTS TO ADVECT MORE SUBTROPICAL
MSTR AROUND THE RIDGE AND INTO COLORADO FOR SUNDAY INTO MONDAY.  FOR
NOW WL KEEP MORE A GENERIC FCST GOING FOR SATURDAY THROUGH MONDAY
WITH A SLIGHT CHANCE OF THUNDERSTORM EACH AFTN AND EVNG.
OVERALL...ONLY MINOR ADJUSTMENTS FOR THE GRIDS PLANNED IN THE LONG
TERM.
&&

.AVIATION...VFR CONDITIONS AND STANDARD DIURNAL WIND PATTERN THROUGH
TOMORROW MORNING. A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS
AFTER 18Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

KRIEDERMAN/COOPER
Hazardous weather outlook, Jun 22, 10:06 AM MDT, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1006 AM MDT MON JUN 22 2009

COZ030>051-231200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1006 AM MDT MON JUN 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A DRIER AND MORE STABLE AIRMASS WILL BE IN PLACE OVER NORTHERN
COLORADO TODAY WHICH WILL INHIBIT THUNDERSTORM DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KRIEDERMAN/COOPER

In the hours before

Local storm report, Jun 22, 9:36 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
936 PM MDT MON JUN 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     HAIL             2 NW FORT COLLINS       40.58N 105.09W
06/22/2009  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

            HEAVY RAIN WITH STREET FLOODING.

0912 PM     HAIL             2 S LAPORTE             40.59N 105.13W
06/22/2009  M1.00 INCH       LARIMER            CO   AMATEUR RADIO

&&

CLB

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Denver, CO (KDNR), 00:00Z

3.8 hours before the tornado, 160 km from the path. June 23, 2009.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 322 joules per kilogram, CIN -23, lifted condensation level 3111 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 00:00Z on 2009-06-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 92 square meters per square second, 0 to 6 km bulk shear 45 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
322 J/kg
Mixed-layer CIN
-23 J/kg
Surface CAPE
878 J/kg
Mixed-layer LCL
3111 m above ground
0-6 km bulk shear
45 kt
0-1 km bulk shear
12 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9
0-3 km lapse rate
9.9 K/km

Open this sounding in Storm Lab

Denver, CO (KDNR), 12:00Z

8.2 hours after it, 160 km from the path. June 23, 2009.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 730 joules per kilogram, CIN -272, lifted condensation level 1043 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Denver, CO at 12:00Z on 2009-06-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -58 square meters per square second, 0 to 6 km bulk shear 31 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
730 J/kg
Mixed-layer CIN
-272 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
31 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
-58 m²/s²
0-3 km storm-relative helicity
-5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
4.0 K/km

Open this sounding in Storm Lab

The radar

The Cheyenne radar (KCYS), 58 km away, was scanning. The volume nearest the touchdown began at 03:46 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
03:12 UTCHAIL 12 S LaporteLarimer, CO
03:22 UTCHAIL 13 Ne Fort CollinsLarimer, CO
03:23 UTCHAIL 12 Nw Fort CollinsLarimer, COHEAVY RAIN WITH STREET FLOODING.
03:25 UTCHAIL 0.754 N Fort CollinsLarimer, CO
03:45 UTCFLASH FLOOD2 Nw Fort CollinsLarimer, COMAJOR STREET FLOODING. 1.17 INCHES RAIN SO FAR.
03:47 UTCHAIL 0.75BellvueLarimer, CO
03:47 UTCTORNADO4 W PierceWeld, CO
04:02 UTCFLASH FLOODWellingtonLarimer, COSTREET FLOODING.
04:10 UTCTORNADO4 Nw PierceWeld, CO
04:15 UTCFLASH FLOODWellingtonLarimer, COSTREET FLOODING CONTINUES.
04:15 UTCHAIL 1WellingtonLarimer, CO
04:17 UTCFLASH FLOODN LivermoreLarimer, COON TAFT HILL RD.
04:19 UTCHAIL 16 W NunnWeld, CO
04:39 UTCHEAVY RAIN 2.54 E WellingtonWeld, CO

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2009 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are

The other tornadoes of June 22, 2009

1 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
June 2210:10 PM MDTEF0Weld, CO0.150

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.